Michigan, 2013

Hail in Michigan, July 27, 2013

July 27, 2013 · NWS DTX · 1 event in 1 county or zone

A thunderstorm produced 1 inch diameter hail near Manchester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm produced 1 inch diameter hail near Manchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 2:44 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 PM EDT SAT JUL 27 2013

.SHORT TERM...THROUGH TONIGHT

SKIES CLEARED OUT FOR CENTRAL PORTIONS OF THE STATE ALLOWING
DIURNALLY ENHANCED DESTABILIZATION AHEAD OF THE APPROACHING COLD
FRONT. AS ADVERTISED THE COLD FRONT IS EVER SO SLOWLY WORKING ITS
WAY ACROSS LOWER MI AND IS CURRENTLY LOCATED JUST WEST OF A LINE
FROM BAY CITY TO ARB. A SOLID LINE OF CONVECTION IS FIRING ALONG THE
FRONT NOW FEEDING OFF OVER 1000 G/KG OF SBASED CAPE WITH 0-6K BULK
SHEAR STILL HOLDING AROUND 30 KNOTS AND FAIRLY STEEP LL LAPSE RATES.
THIS HAS PROVEN ENOUGH TO PRODUCE LOW TOP THUNDERSTORMS THROUGH OUT
THE AFTERNOON WITH MOST STRUGGLING TO REACH MUCH HIGHER THAN THE
FREEZING LEVEL AROUND 12KFT. THE STRONGEST STORMS THAT HAVE GONE UP
HAVE BEEN TRYING TO RIDE SFC BOUNDARIES AND MOST HAVE BEEN ENHANCED
BY GRAVITY WAVES HELPING THEM BRIEFLY REACH CLOSER TO 20KFT. SOME
STORM RELATIVE ROTATION HAS BEEN NOTED IN THE STRONGEST CELLS AS THE
WAVES MOVE THROUGH THEM AND WITH THE SLIGHTLY INCREASING SHEAR
THIS AFTERNOON...A FEW LOW END SEVERE STORMS WILL STILL BE POSSIBLE.

JUST BEHIND THE COLD FRONT A SHORT WAVE OVER SOUTHERN LAKE MI IS
ROTATING AROUND THE UPPER LOW TO OUR NORTH. THIS WAVE SHOULD BRING A
CONTINUED CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS INTO THE
EARLY OVERNIGHT BEFORE DRIER AIR WORKS INTO THE AREA. THE WAVE WILL
GET PULLED NE THROUGH SAGINAW VALLEY LEADING TO HIGHER POPS OVER
THAT AREA AS OPPOSED TO LOCATIONS CLOSER TO THE OHIO BORDER. STRONG
CAA WILL COMMENCE OVERNIGHT AS 850 MB TEMPS FALL TO 5C BY MORNING.
CLOUD COVER WILL BE THE SAVING GRACE FROM MINS DROPPING TOO MUCH ON
US BUT STILL SHOULD APPROACH 50F FOR MOST LOCATIONS. LAKE EFFECT
PRECIP OFF LAKE MI WILL TRY TO WORK EAST BUT WILL ONLY POSSIBLE
REACH THE WESTERN MOST LOCATIONS IN OUR CWA.

&&

.LONG TERM...SUNDAY THROUGH SATURDAY

NORTHERN STREAM WILL CONTINUE TO DOMINATE THE WEATHER OVER THE GREAT
LAKES DURING THE UPCOMING WEEK. UPPER LOW IS STILL EXPECTED TO SWING
INTO AREA ON SUNDAY AS MAJOR SHORTWAVE ROTATES AROUND ITS BASE. THIS
WILL BRING A RATHER NASTY DAY FOR LATE JULY (EVEN FOR LATE AUGUST
FOR THAT MATTER) AS TEMPERATURES STRUGGLE TO REACH THE MID/UPPER 60S
DURING THE AFTERNOON.

WITH H85 TEMPERATURES ON THE ORDER OF 5C...DELTA T WITH THE RELATIVE
WARMTH OF THE GREAT LAKES WILL REACH 13C ON BOTH LAKE(S) HURON AND
MICHIGAN. WITH ABUNDANT LOW LEVEL MOISTURE AVAILABLE WITH THE CORE
OF THE UPPER LOW...THIS DEGREE OF INSTABILITY SHOULD PRODUCE NUMEROUS
SHOWERS THROUGH MUCH OF THE DAY UNDER MOSTLY CLOUDY SKIES...AND WILL
MAINTAIN THE GOING FORECAST IN THIS REGARD. AGREE WITH PREVIOUS FCST
THAT THUNDERSTORM POTENTIAL IS LIMITED GIVEN HEIGHT OF INVERSION.

THESE CONDITIONS PERSIST INTO SUNDAY NIGHT AS THE UPPER LOW ONLY
SLOWLY LIFTS NORTHEAST OVER LAKE HURON WITH SHOWERY...COOL WEATHER
LINGERING INTO MONDAY AS UNSETTLED CYCLONIC FLOW AROUND THIS LOW
ONLY GRADUALLY EASES AS THE CENTER OF THE SYSTEM LIFTS INTO FAR
SOUTHWEST QUEBEC BY EVENING. WILL INCREASE POPS SUNDAY NIGHT AND
MAINTAIN SLIGHT CHC/CHC POPS INTO MONDAY AFTERNOON GIVEN SPEED OF
SYSTEM AS DEPICTED BY 12Z MODELS. TEMPERATURES WILL REMAIN COOL ON
MONDAY WITH HIGHS FROM AROUND 70 NORTHERN CWA TO LOWER/MID 70S SOUTH
OF THE RIDGE WHERE SKIES WILL CLEAR QUICKEST AND DOWNSLOPING OF THE
NORTHWEST FLOW WILL ADD A DEGREE OR TWO TO HIGH TEMPERATURES FROM
MUCH OF METRO DETROIT SOUTH TO THE OHIO STATE LINE.

WHILE THE UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF THIS SYSTEM
AS THE NEXT NORTHERN STREAM UPPER LOW TAKES SHAPE NEAR JAMES BAY AND
SOUTHERN HUDSON BAY...THE WEATHER WILL REMAIN UNSETTLED AS SEVERAL
SHORTWAVES TRACK INTO THE AREA AROUND THIS DOMINANT TROUGH OVER THE
EASTERN PORTIONS OF CANADA. TEMPERATURES WILL RECOVER INTO THE MID
AND LATE WEEK PERIOD...BUT REMAIN AT OR SLIGHTLY BELOW NORMAL WITH
NO INDICATIONS OF MAJOR RIDGING BUILDING NORTHEAST INTO THE AREA.
SO...HIGH TEMPERATURES CLOSE TO 80 AND LOWS IN THE LOWER 60S WILL BE
COMMON IN THE TUESDAY/THURSDAY TIME FRAME. WILL MAINTAIN THE BASIC
TIMING OF THE FIRST SHORTWAVE TO CROSS THE AREA...WHICH WILL BRING
THE BEST CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY/WEDNESDAY NIGHT.

TEMPERATURES LOOK TO BEGIN ANOTHER COOLING TREND BY LATE NEXT WEEK
INTO THE WEEKEND AS UPPER LOW TO THE NORTH DIGS INTO QUEBEC AND THE
OVERALL UPPER TROUGH EXPANDS SOUTH INTO THE GREAT LAKES. DURING THIS
PROCESS...A COLD FRONT WILL BRING ADDITIONAL SHOWER/THUNDERSTORM
CHANCES LATE IN THE FORECAST PERIOD. ATTM...TEMPERATURES DO NOT LOOK
TO GET QUITE A COOL AS THE CURRENT SYSTEM AS THE CORE OF THE COOLEST
AIR REMAINS NORTH/NORTHEAST OF THE AREA...BUT HIGHS WILL MOST LIKELY
FADE BACK INTO THE 70S BY NEXT WEEKEND AS THE AREA IS BRUSHED BY YET
ANOTHER COOL...CANADIAN AIRMASS.

&&

.MARINE...

WINDS WILL BE ON THE INCREASE OVERNIGHT AS LOW PRESSURE PASSES TO
OUR EAST AND WINDS TURN TO THE W/NW. NORTHERN LAKE HURON WILL
REALIZE THE STRONGEST WINDS APPROACHING 20 KNOTS BUT NOT WORTHY OF
ANY HEADLINES AT THIS TIME. COLD AIR FILLING IN BEHIND THE LOW AND
ASSOCIATED COLD FRONT WILL DESTABILIZE THE AIRMASS OVER THE LAKES
LEADING TO ELEVATED WAVE HEIGHTS BY SUNDAY MORNING BUT ONLY REALLY
FOR THE OPEN WATERS AS THE OFFSHORE SW WINDS WILL KEEP THE NEARSHORE
WAVES A BIT LOWER. AS THE UPPER LOW SLOWLY PASSES OVER THE
AREA...THE COLD AIR WILL LEAD TO LAKE ENHANCED INSTABILITY...SIMILAR
TO FALL...KEEPING THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. THIS
WILL ALSO LEAD TO THE POSSIBILITY OF WATERSPOUTS SUNDAY AND MONDAY.

&&

.AVIATION...ISSUED 157 PM EDT SAT JUL 27 2013

//DISCUSSION...

COLD FRONT EXTENDING FROM SAGINAW DOWN THROUGH BATTLE CREEK WILL
CONTINUE TO SLOWLY WORK EASTWARD THROUGH THE AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE EAST OF THIS LINE THROUGH
THE AFTERNOON FOR ALL SITES BUT WILL TAPER OFF FROM MBS SE THROUGH
THIS EVENING. BEST CHANCE FOR A STRONG THUNDERSTORM WILL BE OVER
DTW/DET/YIP AND POSSIBLY PTK THROUGH THE AFTERNOON. AN UPPER WAVE
OVER CHICAGO WILL TRACK ACROSS THE AREA THIS EVENING WHICH WILL LEND
SUPPORT FOR ADDITIONAL SHOWERS TO DEVELOP THROUGH MIDNIGHT BEHIND
THE FRONT. AFTER AN OVERNIGHT LULL...SHOWERS WILL REDEVELOP AGAIN ON
SUNDAY BUT TIMING IS STILL IN QUESTION THUS INCLUDED A PROB30 GROUP
FOR NOW. SW WINDS WILL INCREASE AS THEY TURN TO THE W/NW BEHIND THE
FRONT THIS EVENING. CIGS/VSBYS WILL BE PRIMARILY VFR BUT MAY DIP
INTO MVFR WITH SHOWERS AND STORMS AROUND.

FOR DTW...SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL PERSIST
THROUGH THE EVENING. COVERAGE IS EXPECTED TO BE SCATTERED ENOUGH TO
CONTINUE WITH A TEMPO GROUP AS OPPOSED TO INCLUDING IN A PREVAILING
GROUP. WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE WHICH WILL OCCUR AFTER 22Z.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS AT OR BELOW 5000 FT THROUGH THIS
EVENING. MEDIUM CONFIDENCE AFTER 06Z.

* LOW CONFIDENCE THAT A THUNDERSTORM WILL IMPACT KDTW.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRK
LONG TERM....DG
MARINE.......DRK
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 27, 3:24 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
424 PM EDT SAT JUL 27 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-282030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
424 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ALONG A COLD
FRONT PASSING THROUGH THE AREA. THERE IS A SLIGHT CHANCE THAT
THESE THUNDERSTORMS MAY BE SEVERE WITH A PRIMARY THREAT OF WIND
GUSTS TO 60 MPH BUT HAIL TO 1 INCH IS ALSO POSSIBLE. STORM MOTION
WILL BE SOUTHWEST TO NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY...AND THEN AGAIN ON
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT ALTHOUGH ANY REPORTS
OF RAIN...WIND OR HAIL WOULD BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
424 PM EDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THROUGH TONIGHT

THUNDERSTORMS WILL BE POSSIBLE INTO TONIGHT ALONG A COLD
FRONT PASSING THROUGH THE AREA. THERE IS A SLIGHT CHANCE THAT
THESE THUNDERSTORMS MAY BE SEVERE OVER LAKE SAINT CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE WITH A PRIMARY THREAT OF WIND GUSTS
TO 50 KNOTS BUT HAIL TO 1 INCH IS ALSO POSSIBLE. STORM MOTION
WILL BE SOUTHWEST TO NORTHEAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF WATERSPOUTS FROM SUNDAY THROUGH MONDAY
MORNING AS THE COLD AIR FILTERS OVER THE WARMER WATERS OF THE GREAT
LAKES. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT...AND THEN AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT ALTHOUGH ANY REPORTS
OF RAIN...WIND OR HAIL WOULD BE APPRECIATED.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 27, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EDT SAT JUL 27 2013

MIZ049-053>055-061-062-272045-
GENESEE-HURON-LAPEER-SAGINAW-SANILAC-TUSCOLA-
352 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
REESE TO COLUMBIAVILLE...MOVING NORTH AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH SOME OF
THESE THUNDERSTORMS.

* THUNDERSTORMS WILL BE NEAR...
  REESE AND VASSAR BY 400 PM EDT...
  NORTH BRANCH BY 415 PM EDT...
  QUANICASSEE AND MAYVILLE BY 420 PM EDT...
  CLIFFORD AND AKRON BY 425 PM EDT...
  MARLETTE AND CARO BY 430 PM EDT...
  UNIONVILLE AND KINGSTON BY 440 PM EDT...
  SEBEWAING BY 445 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

DG
Special weather statement, Jul 27, 3:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
415 PM EDT SAT JUL 27 2013

MIZ075-272130-
WASHTENAW-
415 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF MANCHESTER...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANCHESTER BY 435 PM EDT...
  CHELSEA BY 445 PM EDT...
  DEXTER BY 500 PM EDT...
  ANN ARBOR BY 510 PM EDT...
  DIXBORO BY 520 PM EDT...
  SALEM BY 530 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

DG

The radar

The Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washtenaw

When
July 27, 3:35 PM EST
Where
Washtenaw County, 1.47 mi NNW of Sharon Hollow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.200, -84.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468847.